July 1964

The Carcinoid Crisis

Author Affiliations


Fellow in Metabolism (Dr. Kahil); Professor of Medicine, and Head, Metabolic Section, (Dr. Brown; Assistant Professor of Medicine, and Director, Medical In-Patient Service, The Ben Taub General Hospital (Dr. Fred).; From the Department of Internal Medicine, Baylor University College of Medicine, and Metabolic Research Laboratory, Veterans Administration Hospital.

Arch Intern Med. 1964;114(1):26-28. doi:10.1001/archinte.1964.03860070072004

Profound hypotension in patients with the malignant carcinoid syndrome has been noted during anesthesia,1,2 palpation of the tumor at operation,3,4 or spontaneous bouts of flushing.2,5-7 The mechanism of the reduction in blood pressure is not clear, but an excessive amount of circulating serotonin is assumed to be a major causative factor.

Recently, we encountered a patient with carcinoidosis who developed a striking constellation of signs and symptoms consisting of peripheral vascular collapse, flushing, chest pain, pruritus, paresthesias, and hyperesthesias. The use of levarterenol not only failed to produce a detectable pressor effect but also was attended by an increase in the severity of the symptoms. The subsequent injection of an antiserotonin compound resulted in prompt cessation of all symptoms and a return of the blood pressure to normal levels. The sequence of events suggested a "carcinoid crisis."

Report of a Case  A 41-year-old white woman with a

First Page Preview View Large
First page PDF preview
First page PDF preview